Alert archive / Indiana / Gale Warnings in 2008
Gale Warning 23, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Dec 30, 2008, 5:28 AM EST. It took effect at Dec 30, 2008, 9:00 PM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2008, 5:28 AM EST (10:28 UTC)
- In effect from
- Dec 30, 2008, 9:00 PM EST
- Expired
- Dec 31, 2008, 11:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted, in the capitals the NWS used until 2016.
629 WHUS73 KIWX 301028 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 528 AM EST TUE DEC 30 2008 .THERE WILL BE JUST A SHORT LULL IN THE WINDS TODAY AS A SURFACE LOW RACES INTO THE AREA BY LATE AFTERNOON. GALE FORCE WINDS ARE EXPECTED BY THIS EVENING ON THE WEST SIDE OF THE SURFACE LOW. THESE STRONG WINDS ARE EXPECTED OVER SOUTHEAST LAKE MICHIGAN BY EARLY EVENING AND PERSIST INTO WEDNESDAY MORNING. LMZ043-046-301830- /O.CAN.KIWX.SC.Y.0084.000000T0000Z-081230T1200Z/ /O.UPG.KIWX.GL.A.0014.081231T0000Z-081231T1400Z/ /O.NEW.KIWX.GL.W.0023.081231T0200Z-081231T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 528 AM EST TUE DEC 30 2008 ...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST WEDNESDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST WEDNESDAY. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. THE GALE WATCH IS NO LONGER IN EFFECT. GALE FORCE WIND GUSTS TO 45 KNOTS ARE EXPECTED BY THIS EVENING. THE GALE FORCE WIND GUSTS SHOULD PERSIST INTO WEDNESDAY MORNING. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
6 follow-up statements
390 WHUS73 KIWX 301410 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 910 AM EST TUE DEC 30 2008 .THERE WILL BE JUST A SHORT LULL IN THE WINDS TODAY AS A SURFACE LOW RACES INTO THE AREA BY LATE AFTERNOON. GALE FORCE WINDS ARE EXPECTED BY THIS EVENING ON THE WEST SIDE OF THE SURFACE LOW. THESE STRONG WINDS ARE EXPECTED OVER SOUTHEAST LAKE MICHIGAN BY EARLY EVENING AND WILL PERSIST INTO WEDNESDAY MORNING. LMZ043-046-302215- /O.CON.KIWX.GL.W.0023.081231T0200Z-081231T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 910 AM EST TUE DEC 30 2008 ...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST WEDNESDAY... A GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST WEDNESDAY. GALE FORCE WIND GUSTS TO 45 KNOTS ARE EXPECTED BY THIS EVENING. THE GALE FORCE WIND GUSTS SHOULD PERSIST INTO WEDNESDAY MORNING. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
119 WHUS73 KIWX 302036 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 336 PM EST TUE DEC 30 2008 WINDS WILL BUILD ON THE BACK SIDE OF A SURFACE LOW MOVING THROUGH THE AREA LATE THIS AFTERNOON. GALE FORCE WINDS ARE EXPECTED BY THIS EVENING AS THE LOW MOVES TO THE EAST. THESE STRONG WINDS WILL PERSIST INTO WEDNESDAY MORNING. LMZ043-046-310445- /O.CON.KIWX.GL.W.0023.081231T0200Z-081231T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 336 PM EST TUE DEC 30 2008 ...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST WEDNESDAY... A GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST WEDNESDAY. GALE FORCE WIND GUSTS TO 45 KNOTS ARE EXPECTED BY THIS EVENING. THE GALE FORCE WIND GUSTS SHOULD PERSIST INTO WEDNESDAY MORNING. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
352 WHUS73 KIWX 310347 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1047 PM EST TUE DEC 30 2008 WINDS WILL CONTINUE TO INCREASE ON THE BACK SIDE OF A SURFACE LOW MOVING THROUGH THE AREA TONIGHT. GALE FORCE WINDS ARE EXPECTED OVERNIGHT AS THE LOW MOVES TO THE EAST. THESE STRONG WINDS WILL PERSIST INTO WEDNESDAY MORNING. LMZ043-046-311200- /O.CON.KIWX.GL.W.0023.000000T0000Z-081231T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1047 PM EST TUE DEC 30 2008 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY... A GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY. GALE FORCE WIND GUSTS TO 45 KNOTS ARE EXPECTED OVERNIGHT. THE GALE FORCE WIND GUSTS SHOULD PERSIST INTO WEDNESDAY MORNING. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
742 WHUS73 KIWX 311057 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 557 AM EST WED DEC 31 2008 WINDS WILL CONTINUE TO EASE THROUGH THE MORNING HOURS AS LOW PRESSURE OVER WESTERN PENNSYLVANIA BECOMES ENVELOPED IN AN ATLANTIC COASTAL LOW BY MIDDAY. MEANWHILE...HIGH PRESSURE ACROSS THE NORTHERN PLAINS WILL BUILD INTO THE WESTERN GREAT LAKES. LMZ043-046-311600- /O.CON.KIWX.GL.W.0023.000000T0000Z-081231T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 557 AM EST WED DEC 31 2008 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... A GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING. OCCASIONAL GALE FORCE WIND GUSTS TO 35 KNOTS ARE EXPECTED TO CONTINUE INTO THE LATE MORNING HOURS. OVERALL THE WINDS... HOWEVER...WILL GRADUALLY EASE THROUGH THE DAY...AND DECREASE INTO THE 10 TO 15 KNOT RANGE BY LATE AFTERNOON. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
679 WHUS73 KIWX 311434 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 934 AM EST WED DEC 31 2008 WINDS WILL CONTINUE TO EASE AS HIGH PRESSURE ACROSS THE NORTHERN PLAINS BUILDS INTO THE WESTERN GREAT LAKES. LMZ043-046-311600- /O.CON.KIWX.GL.W.0023.000000T0000Z-081231T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 934 AM EST WED DEC 31 2008 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... A GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING. OCCASIONAL GALE FORCE WIND GUSTS TO 35 KNOTS ARE EXPECTED TO CONTINUE INTO THE LATE MORNING HOURS. OVERALL THE WINDS... HOWEVER...WILL GRADUALLY EASE THROUGH THE DAY...AND DECREASE INTO THE 10 TO 15 KNOT RANGE BY LATE AFTERNOON. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
114 WHUS73 KIWX 311559 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1059 AM EST WED DEC 31 2008 ...GALE WARNING HAS EXPIRED... .WINDS AND WAVES WILL DECREASE TODAY AS HIGH PRESSURE BUILDS IN OVER THE AREA. LMZ043-046-311700- /O.EXP.KIWX.GL.W.0023.000000T0000Z-081231T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1059 AM EST WED DEC 31 2008 ...GALE WARNING WILL EXPIRE AT 11 AM EST THIS MORNING... THE GALE WARNING WILL EXPIRE AT 11 AM EST THIS MORNING. NORTHWEST WINDS OF 15-20 KNOTS WILL DECREASE TO AROUND 10 KNOTS BY THIS EVENING. WAVES OF 4-8 FEET WILL SUBSIDE TO 1-3 FEET BY LATE THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 30, 5:27 AM EST, 1 minute earlier.
Area forecast discussion, Dec 30, 5:27 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 AM EST TUE DEC 30 2008
.SHORT TERM...
TODAY THROUGH WEDNESDAY NIGHT...A FAST MOVING CLIPPER TYPE OF
SYSTEM WILL RACE ACROSS THE FORECAST AREA EARLY TONIGHT. NCEP
MODELS HAVE BEEN TRENDING THE TRACK OF THIS SYSTEM A LITTLE
FARTHER SOUTH FROM RUN TO RUN...WITH THE LATEST EXPECTED SFC LOW
TRACK FROM WEST TO EAST...CLOSE TO BEING ALONG HIGHWAY 6. THERE
WERE SEVERAL INDICATIONS THAT THIS SYSTEM WAS RATHER STRONG...AND
STRONGER THAN THE NCEP MODELS INDICATED. THESE INDICATIONS
INCLUDED AN IMPRESSIVE PRESSURE FALL/RISE COUPLET...HIGHER WINDS
THAN THE MODELS INDICATED AND SOME LIGHTNING UPSTREAM. THE ONGOING
TIMING FOR THE ARRIVAL OF SNOW APPEARS ON TRACK...BUT HAVE RAISED
WIND SPEEDS A LITTLE. HAVE ALSO RAISED SNOW AMOUNTS A LITTLE OVER
LOWER MICH. SNOW ACCUMULATIONS SHOULD BE LIMITED TO MAINLY NORTH
OF THE TRACK OF THE LOW ALONG HIGHWAY 6...WITH 1 TO 2 INCHES OVER
FAR SOUTHERN LOWER MICHIGAN. SOME LAKE EFFECT SNOW IS EXPECTED
WEDNESDAY ONCE THE COLDER AIR SPREADS OVER THE RELATIVELY WARM
LAKE WATERS. HAVE RAISED LAKE EFFECT SNOW AMOUNTS WEDNESDAY TO
AROUND AN INCH DOWNSTREAM OF LAKE MICH. DELTA T VALUES SHOULD BE
IN THE 15 TO 20 RANGE ALL DAY WEDNESDAY WITH A REASONABLE
FETCH...BUT LOW MODEL INVERSION HEIGHTS INDICATE AMOUNTS SHOULD BE
RELATIVELY LIGHT.
&&
.LONG TERM...
NEW YEARS DAY THROUGH MONDAY. SECOND IN SERIES OF NRN STREAM
CLIPPERS APPEARS POTENT WITH 100-120M/12HR 7-5H MIDLVL HGHT FALLS.
GOOD I290K ISENT WITH 45-55KT WINDFIELD ORTHOGONAL TO UPGLIDE WITH
3-3.5G/KG TAP INTO CNTL IL IN DEEP MSTR COINCIDENT WITH DENDRITIC
TEMO ZONE/UVM...PER NAM AND GFS IN GOOD AGREEMENT. HAVE BUMPED POPS
INTO LKLY RANGE NRTH...TIERED TO LOW CHC SW. BRIEF PD OF LES POTNL
WITH DELTA T INTO UPR TEENS THOUGH CBL SPEEDS GT 30 KTS TO SUPERCEDE
FINE MESOGAMMA SCALE PROCESSES. FOCUS ON NEXT SYSTEM EJECTING FM
SERN CO SAT AM PER GFS WITH ECMWF SUPPORT INTO SRN GRTLKS BY
SATURDAY NIGHT...AS SYSTEM APPRS TO INFLUENCED BY PHASING WITH
PROGRESSIVELY NEG TILT MDLVL TROF. HAVE REMOVED ALL BUT LES POTNL
POPS FRI NIGHT...WANING BY DAYBREAK SAT AS INVERSION HGHT CRASHES
UNDER INCRS SUBSIDENCE ASSOCD WITH STRONG 1000-850MB HGT RISES.
ADDED 30-40 POPS FOR SAT NIGHT INTO SUNDAY...FAVORING A SLOWING
SYSTEM AS EVENT NEARS/SUBSEQUENT MODEL RUNS. WHILE ALL SNOW IN FCST
NOW...SOME CONCERN WRT PTYPE SPCLY SHOULD STRENGTH OF ECMWF TROWAL
BECOME REALIZED WITH A PD OF ZR/IP SRN/SERN ZONES. GFS ENSEMBLE
MEMBERS AS WELL AS ECMWF APPEAR IN FAIR AGREEMENT GIVEN POTNL WINTER
STORM TUE/DY8...WITH ZR THERMAL PROFILE SOMEWHERE FM OH VLY TO SRN
GRTLKS.
&&
.PREV DISCUSSION... /ISSUED 122 AM EST TUE DEC 30 2008/
AVIATION...
A FAST MOVING CLIPPER TYPE SYSTEM WILL RACE INTO THE AREA BY LATE
TODAY. WINDS SHOULD BECOME SOUTH THIS MORNING...AND THEN SHIFT
WEST THIS EVENING AFTER ACCOMPANYING THE FRONT PASSES. KEPT
CONDITIONS VFR...BUT CAN NOT RULE OUT SOME MVFR CIGS. IF THE LOW
TRACK A LITTLE FARTHER SOUTH...THERE IS ALSO A CHANCE FOR SOME
LIGHT SNOW AT SBN WITH REDUCED VISIBILITIES.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING FROM 9 PM THIS EVENING TO 11 AM EST WEDNESDAY FOR
LMZ043-046.
&&
SHORT TERM...SKIPPER
LONG TERM...MURPHY
AVIATION...SKIPPERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 11:02 PM EST | Gale Watch | IWX | 6 hr | |
| Dec 29, 11:02 PM EST | Small Craft Advisory | IWX | 6 hr | |
| Dec 30, 10:47 AM EST | River Flood Warning | IWX | Elkhart | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.